Arizona, 2011Flash Flood in Arizona, July 20, 2011
July 20, 2011 · NWS FGZ · 1 event in 1 county or zone
Heavy rain from thunderstorms caused flash flooding in the Wallow Fire area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms caused flash flooding in the Wallow Fire area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 20, 9:34 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 20, 9:34 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
934 AM MST WED JUL 20 2011
.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
OVER MOST AREAS...WITH A SLIGHT DRYING TREND NORTHWEST OF FLAGSTAFF.
THIS DRYING TREND WILL CONTINUE THROUGH THURSDAY OR FRIDAY FROM
FLAGSTAFF NORTH AND WEST...WHILE AREAS SOUTHEAST OF FLAGSTAFF WILL
SEE LITTLE...IF ANY...DRYING TREND. BY THE WEEKEND...DEEP MOISTURE
WILL MOVE BACK NORTHWARD INTO THE STATE WITH INCREASING CHANCES OF
SHOWERS AND THUNDERSTORMS.
&&
.DISCUSSION...CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE WITH
REGARDS TO PRECIP TRENDS AND EXPECTED WEATHER. ANOTHER DAY OF
SCATTERED SHOWERS AND THUNDERSTORMS IS ANTICIPATED...ESPECIALLY FROM
FLAGSTAFF EASTWARD.
&&
.PREV DISCUSSION /345 AM MST/...DRIER AND SOMEWHAT WARMER AIR ALOFT
WAS EVIDENT ON TUESDAY MOVING INTO NORTHWESTERN ARIZONA...AND WATER
VAPOR IMAGERY IS STILL SHOWING THIS TREND. CONVECTIVE ACTIVITY
YESTERDAY WAS MAINLY OVER THE CENTRAL AND EASTERN ZONES...AND THIS
WILL CONTINUE TO BE THE CASE. MODELS DIFFER ON HOW MUCH DRYING WILL
OCCUR...WITH THE ECMWF BEING THE MOST AGGRESSIVE...AND THE GFS
BARELY TAKING THE TREND PAST THURSDAY. SPLITTING THE DIFFERENCE...WE
WILL LIKELY HAVE LESS ACTIVITY FROM FLAGSTAFF NORTH AND WEST THROUGH
ABOUT FRIDAY WHILE AREAS SOUTHEAST OF FLAGSTAFF WILL REMAIN IN
MODERATE MONSOONAL CONDITIONS. BY THE WEEKEND...FLOW BECOMES
SOUTHERLY ONCE AGAIN WITH POTENTIALLY DEEP MOISTURE MOVING BACK INTO
THE STATE.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING THROUGH THE AFTERNOON...
MOST NUMEROUS SOUTHEAST OF A KPAN-KRQE LINE. EXPECT ERRATIC SURFACE
WINDS WITH GUSTS 25-40 KTS AND MVFR/LOCAL IFR CONDITIONS NEAR THE
HEAVIER SHOWERS AND STORMS. MOST CONVECTIVE ACTIVITY WILL DISSIPATE
BY 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
PUBLIC..................KD/PETERSON
AVIATION................JJ
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 20, 5:00 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST WED JUL 20 2011
AZZ004>018-037>040-210700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST WED JUL 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS BY LATE MORNING...MAINLY
OVER AREAS SOUTHEAST OF FLAGSTAFF. STORMS WILL BE MORE ISOLATED
NORTH AND WEST OF FLAGSTAFF AS DRIER AIR MOVES INTO THE REGION. THE
MAIN THREAT WITH ANY THUNDERSTORMS TODAY WILL BE CLOUD-TO-GROUND
LIGHTNING...MODERATE TO HEAVY RAIN...AND LOCALIZED HAIL. PERSONS IN
FLASH FLOOD PRONE AREAS SHOULD PAY CLOSE ATTENTION TO THE WEATHER
TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRIER AIR WILL CONTINUE TO AFFECT AREAS FROM FLAGSTAFF NORTH AND
WEST THROUGH FRIDAY. PORTIONS OF THE STATE SOUTHEAST OF FLAGSTAFF
AND NEAR THE NEW MEXICO BORDER WILL SEE LITTLE DRYING...AND STORM
ACTIVITY WILL CONTINUE. BY THE WEEKEND...DEEP MOISTURE WILL RETURN
WITH SHOWER AND THUNDERSTORM ACTIVITY INCREASING ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Apache
- When
- July 20, 12:14 PM MST to 1:14 PM MST
- Where
- Apache County, 1.35 mi WSW of Alpine to 1.08 mi SW of Alpine
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 33.844, -109.152
A flash flood and mud slide crossed Highway 191 just south of Alpine.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 20 to 21, 201160 injured · 4 events
- Excessive Heat in Illinois, July 20 to 24, 20112 deaths · 2 events
- Damaging Winds and Lightning Strike in Minnesota, July 20, 2011$3.0 million · 83 kt wind · 26 events
- Tornado and Hail in North Dakota, July 20, 2011$715,000 · EF1 · 7 events
- Lightning Strike and Heavy Rain in Georgia, July 20, 2011$525,000 · 2 events
- Hail and Damaging Winds in Ohio, July 20, 2011$84,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Arizona, July 20, 2011$60,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 20, 2011$12,000 · 1.75 in hail · 24 events
- Heat in West Virginia, July 20 to 23, 201127 events
- Damaging Winds in Indiana, July 20, 2011$26,000 · 56 kt wind · 3 events
- Flash Flooding and Damaging Wind in Alabama, July 20 to 21, 2011$20,000 · 55 kt wind · 5 events
- Rip Current in Minnesota, July 20, 20112 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335759.